Wisconsin, 2004

Winter Storm in Wisconsin, January 26 to 27, 2004

January 26 to 27, 2004 · NWS ARX · 3 events in 3 counties and zones

Parts of southwest Wisconsin were hit by a winter storm that produced snow accumulations of 6 to 7 inches. 5 inches at the La Crosse National Weather Service (La Crosse County).

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Parts of southwest Wisconsin were hit by a winter storm that produced snow accumulations of 6 to 7 inches. Snowfall amounts included 7 inches at Waumandee (Buffalo County) and Arcadia (Trempealeau County) and 6.5 inches at the La Crosse National Weather Service (La Crosse County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jan 26, 3:24 AM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Jan 26, 3:24 AM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
324 AM CST MON JAN 26 2004

.SHORT TERM...TODAY THROUGH WEDNESDAY

MAIN CONCERN WILL BE SNOW CHANCES...AMOUNTS...AND HEADLINES FOR TODAY
AND TONIGHT.

LATEST KARX RADAR INDICATES LIGHT SNOW OVER SOUTHEAST
MINNESOTA EARLY THIS MORNING. KMPX AND KDMX RADAR INDICATE WIDESPREAD
SNOW ACROSS CENTRAL IOWA AND CENTRAL MINNESOTA. COLDER AND DRIER
EASTERLY FLOW ACROSS FORECAST AREA IS PREVENTING PRECIPITATION TO
MOVE EASTWARD INTO WESTERN WISCONSIN. RUC 280-290K LEVEL CONDENSATION
PRESSURE DEFICITS INDICATES THIS AND SHOWS ATMOSPHERE WILL EVENTUALLY
MOISTEN UP IN THE EASTERN HALF OF THE FORECAST AREA BY 12Z MONDAY.

MINOR DIFFERENCES IN 00Z MODELS THROUGH 60 HOURS. 00Z MONDAY GFS
SLIGHTLY DEEPER WITH SURFACE AND UPPER LEVEL LOW THAN ETA. BOTH 00Z
ETA AND GFS INITIALIZE UPPER AIR DATA PRETTY GOOD...AND BOTH MODELS
HANDLING PRECIPITATION COVERAGE ACROSS MINNESOTA AND IOWA PRETTY
GOOD EARLY THIS MORNING. OVERALL...MODELS HANDLE CURRENT SYSTEM WELL
WITH DIFFERENCES OCCURRING AFTER 60 HOURS. CONFIDENCE OF FORECAST IS
MODERATE.

TODAY...CURRENT FORECAST LOOKS GOOD. WENT WITH 20 TO 1 SNOWFALL TO
WATER RATIOS ACROSS FORECAST AREA. THIS WOULD RESULT IN EXTREME
EASTERN COUNTIES TO BE NEAR ADVISORY CRITERIA...AND WILL EXPAND THE
ADVISORY TO THESE COUNTIES.

BOTH ETA AND GFS CONTINUE TO INDICATE STRONG QG FORCING AT 850-700MB
BY 18Z MONDAY ACROSS FORECAST AREA. BOTH ETA AND GFS AGREE ON A
SLOWER MOVEMENT OF SURFACE TROUGH ACROSS FORECAST AREA AND
MOVE SURFACE TROUGH INTO CENTRAL WISCONSIN BY 06Z TUESDAY.
00Z ETA TIME HEIGHT CROSS SECTIONS ALSO INDICATE GOOD
MOISTURE AND LIFT UP TO 500MB FROM 12Z MONDAY THROUGH 12Z TUESDAY.
THIS WILL ALLOW SNOW TO CONTINUE TO FALL ACROSS FORECAST AREA
THROUGH 12Z TUESDAY. WILL INCREASE PRECIPITATION CHANCES TONIGHT
ACROSS FORECAST AREA. 00Z ETA SURFACE PRESSURE GRADIENT FORCE
INDICATE 30-35 UBARS/KM ACROSS WESTERN FORECAST AREA AROUND 06Z
TUESDAY. THIS WOULD RESULT IN WIND GUSTS UP TO 35 MPH ACROSS THE
WESTERN FORECAST AREA MONDAY NIGHT. THIS WOULD CAUSE BLOWING AND
DRIFTING SNOW IN OPEN AREAS AND HIGHER TERRAIN ACROSS FORECAST AREA.
COMBINED WITH THE SLOWER MOVEMENT OF SURFACE TROUGH...AND BLOWING
AND DRIFTING SNOW ACROSS FORECAST AREA. WILL EXTEND WARNING AND
ADVISORIES THROUGH 12Z TUESDAY.

ARCTIC SURFACE HIGH BUILDS INTO UPPER MIDWEST FOR TUESDAY AND
WEDNESDAY. BOTH ETA AND GFS INDICATE 850MB TEMPERATURES TO BE
AROUND MINUS 14 DEGREES CELSIUS BY 18Z TUESDAY. COMBINED WITH GOOD
SNOW COVER AND ARCTIC AIR MASS OVER UPPER MIDWEST. WILL ADJUST
TEMPERATURES A COUPLE DEGREES DOWN FOR TUESDAY AND WEDNESDAY.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY

AT THIS TIME NO CHANGES WERE MADE THROUGH PERIOD.

&&

.ARX...WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARNING 6 AM THIS MORNING TO 6 AM TUESDAY
     MNZ079-086>087-094>095.
     WINTER WEATHER ADVISORY 6AM THIS MORNING TO 6 AM TUESDAY
     MNZ088-096
IA...WINTER STORM WARNING 6 AM THIS MORNING TO 6 AM TUESDAY
     IAZ008>010-018-019.
     WINTER WEATHER ADVISORY 6 AM THIS MORNING TO 6 AM TUESDAY
     IAZ011-029>030.
WI...WINTER WEATHER ADVISORY 6 AM THIS MORNING TO 6 AM TUESDAY
     WIZ032>034-041-042-053-054.
     WINTER WEATHER ADVISORY 9AM THIS MORNING TO 6 AM TUESDAY
     WIZ043-044-055-061.
     WINTER WEATHER ADVISORY 6AM THIS MORNING TO 6 AM TUESDAY
     WIZ017-029.

&&

DTJ
Hazardous weather outlook, Jan 25, 5:40 PM CST, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
540 PM CST SUN JAN 25 2004

IAZ008>010-018-019-MNZ079-086-087-094-095-261200-
CHICKASAW-DODGE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED-WABASHA-
WINNESHIEK-
INCLUDING THE CITIES OF...AUSTIN...CHARLES CITY...DECORAH...ROCHESTER
540 PM CST SUN JAN 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...AND NORTHEAST IOWA.

.DAY ONE...TONIGHT

A STORM SYSTEM WILL MOVE FROM THE SOUTHERN PLAINS TOWARD THE OHIO
VALLEY TONIGHT THROUGH MONDAY. THIS SYSTEM WILL BRING SNOW...WHICH
SHOULD BEGIN AROUND MIDNIGHT TONIGHT. SNOW ACCUMULATIONS OF 1 TO 3
INCHES ARE ANTICIPATED BY ABOUT SUNRISE MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW SHOULD CONTINUE THROUGH MONDAY...BEFORE ENDING MONDAY NIGHT.
TOTAL SNOW ACCUMULATIONS OF 6 TO 8 INCHES CAN BE EXPECTED. IN
ADDITION...STRONG NORTHWEST WINDS AT 15 TO 25 MPH SHOULD CAUSE
CONSIDERABLE BLOWING AND DRIFTING MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...SNOWFALL REPORTS
FROM THE MEDIA AND WEATHER OBSERVERS WOULD BE GREATLY APPRECIATED.

IAZ011-029-030-MNZ088-096-WIZ032>034-041-042-053-054-261200-
ALLAMAKEE-BUFFALO-CLAYTON-CRAWFORD-FAYETTE-HOUSTON-JACKSON-LA CROSSE-
MONROE-TREMPEALEAU-VERNON-WINONA-
INCLUDING THE CITIES OF...BLACK RIVER FALLS...LA CROSSE...OELWEIN...
PRAIRIE DU CHIEN...SPARTA/TOMAH...VIROQUA...WAUKON...WINONA
540 PM CST SUN JAN 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST WISCONSIN.

.DAY ONE...TONIGHT

A STORM SYSTEM WILL MOVE FROM THE SOUTHERN PLAINS TOWARD THE OHIO
VALLEY TONIGHT THROUGH MONDAY. THIS SYSTEM WILL BRING SNOW...WHICH
SHOULD BEGIN AFTER MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW SHOULD CONTINUE THROUGH MONDAY...BEFORE ENDING MONDAY NIGHT.
TOTAL SNOW ACCUMULATIONS OF 3 TO 6 INCHES CAN BE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...SNOWFALL REPORTS
WOULD BE GREATLY APPRECIATED FROM THE MEDIA AND WEATHER OBSERVERS.

WIZ017-029-261200-
CLARK-TAYLOR-
INCLUDING THE CITIES OF...MEDFORD...NEILLSVILLE
540 PM CST SUN JAN 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WISCONSIN.

.DAY ONE...TONIGHT

A STORM SYSTEM WILL MOVE FROM THE SOUTHERN PLAINS TOWARD THE OHIO
VALLEY TONIGHT THROUGH MONDAY. THIS SYSTEM WILL BRING SNOW...WHICH
SHOULD BEGIN EARLY MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW SHOULD CONTINUE THROUGH MONDAY...BEFORE ENDING MONDAY NIGHT.
TOTAL SNOW ACCUMULATIONS OF 3 TO 6 INCHES CAN BE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...SNOWFALL REPORTS
WOULD BE GREATLY APPRECIATED FROM THE MEDIA AND WEATHER OBSERVERS.

WIZ043-044-055-061-261200-
ADAMS-GRANT-JUNEAU-RICHLAND-
INCLUDING THE CITIES OF...MAUSTON...PLATTEVILLE...RICHLAND CENTER
540 PM CST SUN JAN 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST AND
CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STORM SYSTEM WILL MOVE TOWARD THE OHIO VALLEY ON MONDAY. THIS
SYSTEM WILL BRING SNOW...WHICH SHOULD BEGIN MONDAY MORNING. SNOW
ACCUMULATIONS OF 1 TO 3 INCHES CAN BE EXPECTED BEFORE THE SNOW ENDS
MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...SNOWFALL REPORTS
WOULD BE GREATLY APPRECIATED FROM THE MEDIA AND WEATHER OBSERVERS.

THOMPSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Buffalo

When
January 26, 5:00 AM CST to January 27, 6:00 AM CST
Where
Buffalo forecast zone
Reported by
GENERAL PUBLIC
Coordinates
44.380, -91.754 (the zone’s center; the record gives no point)

Winter Storm, Trempealeau

When
January 26, 5:00 AM CST to January 27, 6:00 AM CST
Where
Trempealeau forecast zone
Reported by
GENERAL PUBLIC
Coordinates
44.304, -91.358 (the zone’s center; the record gives no point)

Winter Storm, La Crosse

When
January 26, 5:00 AM CST to January 27, 6:00 AM CST
Where
La Crosse forecast zone
Reported by
GENERAL PUBLIC
Coordinates
43.907, -91.115 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382762, 5382763, 5382764.